Antidepressant Discontinuation Syndrome
Antidepressant discontinuation symptoms; Antidepressant withdrawal syndrome (not preferred)
Antidepressant discontinuation syndrome (ADS) is cluster of physical and psychological symptoms that may arise after sudden discontinuation (either end of use or change in formulation) of antidepressant medication of any class, including tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOIs), serotonin-specific reuptake inhibitors (SSRIs), SNRIs (serotonin norepinephrine reuptake inhibitors), and others (including noradrenergic and specific serotonergic antidepressant).
ADS is classified under medication-induced movement disorders in the Diagnostic and Statistical Manual of Mental Disorders (5th ed.; DSM-5; American Psychiatric Association 2013).
Clinical Presentation and Diagnosis
Consensus does not yet exist on diagnostic criteria for ADS. Symptoms begin abruptly (within days), continue only briefly even if untreated (24 h–3...
References and Readings
- Cleare, A., Pariante, C. M., Young, A. H., Anderson, I. M., Christmas, D., Cowen, P. J., et al. (2015). Evidence-based guidelines for treating depressive disorders with antidepressants: A revision of the 2008 British Association for Psychopharmacology guidelines. Journal of Psychopharmcaology, 29(5), 459–525.CrossRefGoogle Scholar
- Schatzberg, A. F., Haddad, P., Kaplan, E. M., Lejoyeux, M., Rosenbaum, J. F., Young, A. H., & Zajecka, J. (1997). Serotonin reuptake inhibitor discontinuation syndrome: A hypothetical definition. Discontinuation consensus panel. Journal of Clinical Psychiatry, 58(Suppl. 7), 5–10.PubMedGoogle Scholar